MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE TIBIAL ANCHOR STEM SZ 5-6; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. ENGAGE TIBIAL ANCHOR STEM SZ 5-6; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 1-10011-300
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a tka revision surgery, the engage tibial anchor stem sz 5-6 was difficult to disengage.The window in the anchor could not be freed of bone for the hook to latch onto.After multiple efforts to remove the anchor, a bone tamp was used to lift the tibial base plate off with the anchor still intact.No augments were needed on the tibial, a 12mm poly was used to make up for the heavy tibia cut due to the deficit from the anchor.The procedure was resumed, after a non-significant delay, with a competitor device.No further complications were reported.
 
Additional Manufacturer Narrative
H3.H6: the associated devices were returned and evaluated.The visual inspection revealed the anchor stem is stuck to the tibial baseplate.A lab analysis performed on the device revealed the anchor is still mated to the tibial baseplate.There were no observations of material or manufacturing deviations in the course of this investigation.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported ¿the engage tibial anchor stem sz 5-6 was difficult to disengage¿ cannot be definitively concluded.The operative report for the primary surgery (partial knee arthroplasty) was not provided for review.Reportedly, ¿no augments were needed on the tibial, a 12mm poly was used to make up for the heavy tibia cut due to the deficit from the anchor.¿ the patient impact beyond the reported (¿the engage tibial anchor stem sz 5-6 was difficult to disengage¿) cannot be determined.The procedure was resumed, after a non-significant delay, and ¿no further complications were reported.¿ the patient¿s current health status is unknown.Therefore, no further medical assessment can be rendered.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the anchor and the tibial tray, a review of complaint history based on the historical data revealed similar previous events, however no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed in the surgical technique section that the surgeon should be fully familiar with the surgical technique.Supplementary information about the surgical techniques and products are available on request.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.A historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include user/procedural variance and/or insertion and extraction technique.Based on this investigation, the need for corrective action may be indicated.

Brand Name
ENGAGE TIBIAL ANCHOR STEM SZ 5-6
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17684933
Report Number1020279-2023-01723
Device Sequence Number6179731
Product Code HSX
UDI-Device Identifier00885556873106
UDI-Public885556873106
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 01/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/08/2026
Device Catalogue Number1-10011-300
Device Lot Number100274
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2023
Supplement Date Received by Manufacturer01/02/2024
Initial Report FDA Received Date09/05/2023
Supplement Report FDA Received Date01/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1671-2023
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN:1-10012-600, LN:100270,ENGAGE POROUS TIBIAL TRA
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown